Alert archive / Idaho / Tornado Warnings in 2020
Tornado Warning 4, NWS Pocatello, ID
NWS Pocatello, ID issued this tornado warning at Apr 30, 2020, 4:09 PM MDT for Lincoln County, Idaho. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2020, 4:09 PM MDT (22:09 UTC)
- Expired
- Apr 30, 2020, 4:29 PM MDT
- In force
- 20 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Tornado
- Radar indicated
County Lincoln County, ID
The radar
The Pocatello radar (KSFX), 120 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 4:11 PM MDT | HAIL 1 | Dietrich, ID | 2 PUBLIC REPORTS OF NICKEL TO QUARTER SIZE HAIL FALLING IN DIETRICH. TIME ESTIMATED BASED ON REPORTS AND RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 10.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1842 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
142
WFUS55 KPIH 302209
TORPIH
IDC063-302245-
/O.NEW.KPIH.TO.W.0004.200430T2209Z-200430T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pocatello ID
409 PM MDT Thu Apr 30 2020
The National Weather Service in Pocatello has issued a
* Tornado Warning for...
Central Lincoln County in south central Idaho...
* Until 445 PM MDT.
* At 408 PM MDT, a severe thunderstorm capable of producing a tornado
was located 7 miles east of Shoshone, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
central Lincoln County, including the following locations...
Dietrich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4282 11434 4291 11439 4308 11384 4288 11377
TIME...MOT...LOC 2208Z 251DEG 40KT 4290 11426
TORNADO...RADAR INDICATED
HAIL...<.75
$$
DMH1 follow-up statement
509
WWUS55 KPIH 302229
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
429 PM MDT Thu Apr 30 2020
IDC063-302238-
/O.CAN.KPIH.TO.W.0004.000000T0000Z-200430T2245Z/
Lincoln ID-
429 PM MDT Thu Apr 30 2020
...THE TORNADO WARNING FOR CENTRAL LINCOLN COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
gusty winds are still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
Lincoln County until 445 PM MDT.
LAT...LON 4282 11434 4291 11439 4308 11384 4288 11377
TIME...MOT...LOC 2228Z 251DEG 40KT 4298 11396
$$
DMHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Apr 30, 2:13 PM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, Apr 30, 2:13 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 213 PM MDT Thu Apr 30 2020 .SHORT TERM...Tonight through Saturday night. Most active period is through this evening with strong thunderstorm development ongoing. As suspected, cells developing in destabilized airmass where clearing was realized mid to late morning. Convective models painting a clearer picture this afternoon, with ongoing activity likely to help development later this afternoon further east and north, as outflows work with terrain interaction in more recently destabilized air to feed additional cells. Of additional concern is the activity working into western Idaho from Oregon, on trajectory to reach central mountains later this afternoon into early evening. Overall threat remains the same with wind gusts and hail approaching or exceeding severe limits within SPC MRGL risk area, depending on the instability pockets. While thunderstorms are expected to continue past sunset, intensity should diminish as instability wanes with loss of heating. Showers linger across the northeast corner past midnight as remnants of the central mountains activity, but otherwise drier and more stable airmass in place behind shortwave. Will see second weak shortwave drive through the region Friday, but significantly drier, though a few lingering showers and storms are possible along higher elevation areas. Another shortwave with associated moisture pushes across East Idaho on Saturday, with next round of showers and thunderstorms favoring higher elevations. DMH .LONG TERM...Sunday through next Thursday. The three main potential impacts in the long term period include: 1) potential for wind/dust issues Monday 2) Thunderstorm potential Monday 3) Potential for frost/freeze Tuesday morning. Forecast models are in decent agreement regarding the passage of a mid-level disturbance and attendant surface cold frontal passage on Monday. At this time, there is the potential for westerly winds across the eastern Magic Valley, southern Snake Plain and south hills to reach the 20-30 mph range with gusts potentially approaching 40 mph. This would be close to Wind Advisory. Severe weather parameters for Monday look marginal at this point, but we'll continue to monitor this potential as w e get closer. The airmass filtering in behind the cold front may be cold enough to allow for the development of frost and possibly freezing low temperatures across most of east Idaho Tuesday morning. Drier conditions and a modest warming trend is then in the cards for the remainder of the week, with the best potential for the re- introduction of precipitation holding off until Friday, despite the GFS's bullish precipitation presentation on Wednesday. Forecast is heavily based on the NBM with only modest tweaks to winds and cloud cover. AD && .AVIATION...Morning showers and high-based stratus continues to lift off towards Wyoming early this afternoon. Upstream, clearing skies continue to work eastward into east Idaho, and this will warm the surface and lead to the gradual development of instability, making thunderstorm development more likely as the afternoon progresses. Activity is expected to develop farther west towards SUN and BYI between 20-21Z, then spread north and east towards PIH, IDA and DIJ as the afternoon progresses. Inherited TAFs include a TEMPO group detailing TS potential and associated impacts and have left this intact. Given uncertainty on exactly where thunderstorms will develop, have left these TEMPO groups in tact for now and will amend as the picture becomes a bit clearer. Outside of thunderstorms, south winds in the 10-20k range have developed this afternoon and should continue. A cold front will reach SUN and BYI around 06Z this evening, PIH around 07Z, IDA around 08Z and DIJ around 09Z. Wind shear is likely with this boundary, with models indicating westerly winds of 30-45kt between 2-6kft, respectively. Model cross-sections have indicated the potential for MVFR/IFR stratus across the Snake Plain Friday morning, especially at IDA between 12Z-18Z. Winds will gradually be on the decrease through the day Friday with VFR conditions expected outside of areas of potential stratus. AD && .HYDROLOGY...Let the Willow Creek warning go earlier this morning as yesterdays diurnal bump stayed below flood stage, and the trend continues to be a lower crest. Further north, dam releases producing downstream rises along the Henrys Fork. Along with continued snow melt and precipitation through tonight, these rises are expected to continue downstream. Will be watching the gages and expectations for impacts as the release-wave reaches Rexburg. DMH && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Apr 30, 11:59 AM MDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1159 AM MDT Thu Apr 30 2020
IDZ053-054-057>060-062>065-301930-
Franklin/Eastern Oneida Region ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Bear River Range ID-
Marsh and Arbon Highlands ID-Teton Valley ID-Caribou Range ID-
Raft River Region ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
1159 AM MDT Thu Apr 30 2020
...SHOWERS AND THUNDERSTORMS MOVING THROUGH SOUTHEAST HIGHLANDS...
At 1157 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Ririe Reservoir to near
Fort Hall Townsite to near Rockland to 7 miles northeast of Juniper.
Movement was northeast at 60 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Pocatello, Malad, McCammon, Lava Hot Springs, Swan Valley, Blackfoot
Reservoir, Swanlake, Chesterfield Reservoir, Chubbuck, Grace, Inkom,
Downey, Arimo, Irwin, Holbrook Summit, Fort Hall Putnam Lodge,
Pleasantview, Fort Hall Bannock Peak, Portneuf Gap and Fort Hall
Mount Putnam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or Bear Lake, Move to safe shelter now! Do not be caught on or
near the water. Gusty winds and choppy waves are likely.
&&
LAT...LON 4202 11285 4261 11279 4301 11238 4358 11157
4364 11110 4321 11143 4230 11178
TIME...MOT...LOC 1757Z 226DEG 52KT 4357 11161 4300 11241 4260 11281
4208 11287
MessickSpecial weather statement, Apr 30, 11:59 AM MDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1159 AM MDT Thu Apr 30 2020
IDZ053-054-057>060-062>065-301930-
Franklin/Eastern Oneida Region ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Bear River Range ID-
Marsh and Arbon Highlands ID-Teton Valley ID-Caribou Range ID-
Raft River Region ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
1159 AM MDT Thu Apr 30 2020
...SHOWERS AND THUNDERSTORMS MOVING THROUGH SOUTHEAST HIGHLANDS...
At 1157 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Ririe Reservoir to near
Fort Hall Townsite to near Rockland to 7 miles northeast of Juniper.
Movement was northeast at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Pocatello, Malad, McCammon, Lava Hot Springs, Swan Valley, Blackfoot
Reservoir, Swanlake, Chesterfield Reservoir, Chubbuck, Grace, Inkom,
Downey, Arimo, Irwin, Holbrook Summit, Fort Hall Putnam Lodge,
Pleasantview, Fort Hall Bannock Peak, Portneuf Gap and Fort Hall
Mount Putnam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or Bear Lake, Move to safe shelter now! Do not be caught on or
near the water. Gusty winds and choppy waves are likely.
&&
LAT...LON 4202 11285 4261 11279 4301 11238 4358 11157
4364 11110 4321 11143 4230 11178
TIME...MOT...LOC 1757Z 226DEG 52KT 4357 11161 4300 11241 4260 11281
4208 11287
MessickSpecial weather statement, Apr 30, 12:23 PM MDT, 3 hours 46 minutes before
Special Weather Statement National Weather Service Pocatello ID 1223 PM MDT Thu Apr 30 2020 IDZ068>070-073>075-302000- Challis/Pahsimeroi Valleys ID-Lost River Range ID- Wood River Foothills ID-Sun Valley Region ID- Big Lost Highlands/Copper Basin ID-Lost River Valleys ID- 1223 PM MDT Thu Apr 30 2020 ...THUNDERSTORM MOVING THROUGH CUSTER COUNTY... At 1222 PM MDT, Doppler radar was tracking a strong thunderstorm over Sun Valley, moving northeast at 25 mph. Hail up to half an inch in diameter and wind up to 30 mph will be possible with this storm. Locations impacted include... Ketchum, Sun Valley, Mackay, Mackay Reservoir, Chilly Barton Flat, Copper Basin Airport, Mt Borah and Twin Bridges Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pocatello. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4351 11425 4372 11448 4422 11388 4390 11344 TIME...MOT...LOC 1822Z 230DEG 20KT 4369 11430 Messick
Special weather statement, Apr 30, 1:32 PM MDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Pocatello ID
132 PM MDT Thu Apr 30 2020
IDZ052-067>069-302100-
Arco/Mud Lake Desert ID-Lost River Range ID-
Beaverhead/Lemhi Highlands ID-Lost River Valleys ID-
132 PM MDT Thu Apr 30 2020
...THUNDERSTORMS MOVING THROUGH NORTHWESTERN JEFFERSON...
NORTHEASTERN BUTTE AND SOUTHWESTERN CLARK COUNTIES UNTIL 300 PM
MDT...
At 132 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Darlington, or 19 miles east of Mackay, moving
east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northwest Inl and Lone Pine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4388 11259 4376 11326 4402 11337 4423 11290
4423 11282 4427 11281 4430 11274
TIME...MOT...LOC 1932Z 251DEG 14KT 4396 11323
MessickSpecial weather statement, Apr 30, 1:50 PM MDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Pocatello ID
150 PM MDT Thu Apr 30 2020
IDZ053-066-067-302115-
Centennial Mountains/Island Park ID-Upper Snake River Plain ID-
Beaverhead/Lemhi Highlands ID-
150 PM MDT Thu Apr 30 2020
...THUNDERSTORMS MOVING THROUGH CLARK AND FREMONT COUNTIES...
At 149 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Monida to near Spencer.
Movement was northeast at 30 mph.
Hail up to half inch and winds up to 30 mph will be possible with
these storms.
Locations impacted include...
Idmon, Henrys Lake, Spencer, Island Park Village, Shotgun Village,
Macks Inn, Kilgore, northern Island Park Reservoir, Red Rock Pass,
Monida Pass, Sheridan Reservoir and Humphrey.
LAT...LON 4462 11122 4458 11123 4455 11116 4417 11215
4447 11245 4445 11239 4453 11236 4457 11225
4454 11222 4452 11210 4456 11189 4451 11183
4456 11168 4454 11147 4459 11152 4464 11152
4467 11147 4470 11149 4471 11142 4476 11139
TIME...MOT...LOC 1949Z 242DEG 26KT 4444 11237 4432 11225
MessickSpecial weather statement, Apr 30, 3:37 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Pocatello ID
337 PM MDT Thu Apr 30 2020
IDZ051-302230-
Shoshone/Lava Beds ID-
337 PM MDT Thu Apr 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLAINE AND CENTRAL
LINCOLN COUNTIES UNTIL 430 PM MDT...
At 337 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wendell, or 11 miles south of Gooding, moving northeast at 60 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Shoshone, Richfield and Dietrich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4322 11412 4286 11380 4281 11405 4281 11435
4282 11435 4282 11437 4285 11437 4285 11459
4297 11460
TIME...MOT...LOC 2137Z 239DEG 51KT 4277 11476
DMHThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 11:58 AM MDT | Special Weather Statement | PIH | Bannock, Bonneville, Oneida | 92 min |
| Apr 30, 11:59 AM MDT | Special Weather Statement | PIH | Bannock, Bonneville, Oneida | 91 min |
| Apr 30, 12:23 PM MDT | Special Weather Statement | PIH | Custer | 97 min |
| Apr 30, 1:22 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 53 min |
| Apr 30, 1:32 PM MDT | Special Weather Statement | PIH | Butte | 88 min |
| Apr 30, 1:46 PM MDT | Tornado Warning | PIH | Cassia | 44 min |
| Apr 30, 1:50 PM MDT | Special Weather Statement | PIH | Fremont | 85 min |
| Apr 30, 2:27 PM MDT | Tornado Warning | PIH | Cassia, Oneida, Power | 48 min |
| Apr 30, 2:55 PM MDT | Tornado Warning | PIH | Franklin, Oneida | 50 min |
| Apr 30, 3:37 PM MDT | Special Weather Statement | PIH | Lincoln | 53 min |
| Apr 30, 3:44 PM MDT | Severe Thunderstorm Warning | PIH | Franklin, Oneida | 46 min |
| Apr 30, 3:57 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln | 48 min |
| Apr 30, 4:29 PM MDT | Special Weather Statement | PIH | Franklin | 91 min |
| Apr 30, 4:29 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Lincoln | 46 min |
| Apr 30, 4:39 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Lincoln, Minidoka, Power | 51 min |
| Apr 30, 4:47 PM MDT | Severe Thunderstorm Warning | PIH | Clark | 28 min |
| Apr 30, 5:01 PM MDT | Special Weather Statement | PIH | Butte | 44 min |
| Apr 30, 5:16 PM MDT | Special Weather Statement | PIH | Clark | 44 min |
| Apr 30, 5:17 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Blaine, Power | 43 min |
| Apr 30, 5:17 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Cassia, Minidoka, Power | 43 min |
| Apr 30, 5:46 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Butte, Clark, Custer, Jefferson | 44 min |
| Apr 30, 5:55 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville | 50 min |
| Apr 30, 5:59 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Blaine, Cassia, Power | 46 min |
Nearby
Tornado Warnings in Idaho, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.